he number of Erie County residents who died in 2013 as a result of a heroin overdose showed a significant increase from 2012 to 2013.

“Heroin overdoses, as well as overdoses from opioids such as hydrocodone, continue to plague our community” states Dr. Gale Burstein, Erie County Commissioner of Health (“ECDOH”).  “In addition, we are also encountering instances where the heroin has most likely been cut with fentanyl, a drug that can be anywhere from 10 to 100 times more potent than morphine.”

“We have to get messages to the users,” Burstein said. “It’s a little more difficult, as you can imagine, with drug abusers. They are not necessarily reading the newspapers or watching TV. So we need to work with our partners to get the message directly out to individuals who are addicted.”

In addition, the Erie County Department of Health provides a needle access program, the Expanded Syringe Access and Disposal Project of Western New York (“ESAP”), to help prevent the spread of blood-borne illnesses, such as Hepatitis C and the HIV virus, among injection drug users who would otherwise reuse or share needles.

Burstein said the ECDOH works with emergency medical services and police agencies, who are often the first to come into contact with overdose victims. Some of them have available supplies of the opioid antagonist Narcan, which can help counteract the effects of an overdose. “Use of Narcan as soon as an overdose victim is identified is the most effective strategy for preventing mortality from opioid overdoses,” Burstein said.  Expansion with local police agencies of this lifesaving program is currently underway.

“One of the challenges in Erie County is that we have numerous Emergency Medical Services (“EMS”) providers that we work with throughout our various communities” said Burstein. “These first responders collaborate with the ECDOH to provide information on what drugs and drug paraphernalia they encounter at overdose scenes so appropriate community messaging can be developed and shared in a timely fashion. Through this collaboration, we hope to be able to save lives.”

The ECDOH also works to educate people, both citizens and first responders, on how to identify an opioid overdose. “The victim may exhibit signs like shallow or very slow breathing, they may have a slow pulse, and their lips or their fingertips may be starting to turn blue or gray or look ashen” Burstein said. “They are quite likely unable to walk and not able to talk.”   Bursteinsaid anyone who thinks they might be witnessing an opioid overdose should immediately call 911.